Brain zaps can be described as sharp electrical shock sensations which originate within the head or brain and sometimes extend throughout the body.  For many people, it feels as though their brain has experienced a sudden series of brief vibrations or jolts of electricity that can cause intense discomfort, disorientation, and distress.  Brain zaps are most commonly induced under the influence of withdrawal, dose reduction, and discontinuation of antidepressant drugs, including selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs) such as sertraline, paroxetine, and venlafaxine. Tramadol, an opioid painkiller with SNRI properties, has also been reported to cause brain zaps upon abrupt discontinuation.   If caused by antidepressant withdrawal, it is strongly recommended that one taper or reduce their dose gradually instead of stopping abruptly. This effect has been reported by anecdotal sources to occur in the days after a heavy dosage of MDMA.  Fish oil has been reported to provide temporary relief from this affliction, although scientific literature supporting this claim is sparse.
- Fireworks or brain zaps? Psychology Today | https://www.psychologytoday.com/blog/creativity-way-life/201107/fireworks-or-brain-zaps
- Why You Get 'Brain Zaps' After Taking MDMA, and How You Can Stop Them (Vice) | http://www.vice.com/en_uk/read/brain-zaps-sleep-paralysis-mdma-ecstasy?utm_source=vicefbuk
- "SSRIs and SNRIs: A review of the Discontinuation Syndrome in Children and Adolescents." (2011) by Hosenbocus S, MD FRCP(C) and Chahal R, MSW. | https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3024727/
- "Fireworks or Brain Zaps? Antidepressants and brain zapping." (2011) By Jean Pollack, Ph.D. | https://www.psychologytoday.com/blog/creativity-way-life/201107/fireworks-or-brain-zaps
- Why You Get 'Brain Zaps' After Taking MDMA, and How You Can Stop Them (Vice) | https://www.vice.com/sv/article/bnkv45/brain-zaps-sleep-paralysis-mdma-ecstasy